Florida, 2021

Hail and Damaging Wind in Florida, July 18, 2021

July 18, 2021 · NWS JAX · 4 events in 1 county or zone

Light southwest steering flow combined with a passing short wave trough aloft enhanced thunderstorm strength along sea breeze and outflow boundary mergers over a moist and diurnally unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Light southwest steering flow combined with a passing short wave trough aloft enhanced thunderstorm strength along sea breeze and outflow boundary mergers over a moist and diurnally unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 18, 12:28 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 18, 12:28 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
128 PM EDT Sun Jul 18 2021

.AVIATION...
[Through 18Z Monday]

Showers and storms were forming along the Gulf coast and east
coast sea breeze boundaries early this afternoon, and along the
I-10 corridor. Showers/storms will be near the TAF sites through
the afternoon hours, with restrictions expected. Southeast winds
around 10 knots will prevail this afternoon at the east coast TAF
sites, with light south to southwest winds inland. Showers/storms
will dissipate tonight, and light and variable winds will prevail.
Deep southwesterly flow will develop on Monday, and convection
will develop in the mid/late morning hours along the Gulf coast
and move towards the TAF sites by the end of the TAF period.

&&

.PREV DISCUSSION [953 AM EDT]...

.NEAR TERM [Through Tonight]...

Broad troughing will continue to dig slowly southward through the
southeastern states today, which will continue to nudge deep-
layered ridging southward, with the axis of the Atlantic ridge
extending across north central FL this afternoon and then the FL
peninsula tonight. This weather pattern will result in westerly
flow aloft deepening this afternoon across southeast GA, and a
weak shortwave trough embedded in this zonal flow pattern will
traverse southeast GA late this afternoon and this evening.
Troughing aloft will push a slow moving cold front over the
southern Appalachians by tonight, where it will soon thereafter
stall. Deep moisture will pool to the south of this boundary,
resulting in PWATS continuing to gradually increase across our
area today and tonight.

The presence of the ridge axis across locations south of I-10
this afternoon will keep our local pressure gradient rather loose,
which will allow the Atlantic and Gulf coast sea breezes to form
towards noon, with these mesoscale boundaries moving inland this
afternoon and becoming convectively active as moisture levels
recover to near or above climatology. Convection will initially
increase in coverage early this afternoon across the Suwannee
Valley, and weak west-southwesterly steering flow will result in
slow storm motion across northeast and north central FL.
Convection should then become widespread by late afternoon across
inland portions of southeast GA as the aforementioned weak
shortwave migrates eastward. A few strong thunderstorms will be
possible this afternoon and evening, with model soundings
depicting downdraft CAPE values in the 800 - 1,000 j/kg range
across southeast GA. The Gulf and Atlantic sea breezes may also
merge along the U.S. Highway 301 corridor in northeast and north
central FL, where storms may pulse and become strong as these
mesoscale boundaries collide. The primary hazards with stronger
storms today will be frequent lightning strikes, briefly strong
wind gusts of 40-50 mph, and locally heavy and slow moving
downpours. Plentiful sunshine this morning will boost highs to
the low and mid 90s inland, while the afternoon sea breeze keeps
coastal highs around 90, with maximum heat index values peaking
around 100 before convection and increasing cloud cover overspread
our area.

Weak steering flow this evening may bring at least scattered
convection back towards the I-95 corridor, and trailing PVA
associated with the departing weak shortwave trough could keep
widely scattered convection developing overnight for locations
along and east of U.S.-301 in southeast GA. Convection elsewhere
should end by midnight, with thinning debris cloudiness expected
overnight. Lows tonight will fall to the lower 70s inland and the
mid to upper 70s at coastal locations.

.SHORT TERM [Monday Through Tuesday]...

Southwesterly flow will continue on into the beginning of the
week, bringing moist air over the region with PWAT values
reaching up as high as 2.25 inches in some areas as ridging
remains positioned to the south over central and southern Florida,
with troughing extending across the eastern US off to the north.
Showers and thunderstorms will develop throughout the day with the
most likely areas for convection occurring along the diurnal sea
breeze. Highest likelihood for numerous storms to develop will be
later in the afternoon along the sea breeze boundary convergence.
Daytime high temperatures will be in the upper 80s and lower 90s
on Monday and Tuesday with cooler temps occurring over areas with
dense cloud cover and heavier rains. Overnight low temperatures
will be in the lower 70s during this period.

.LONG TERM [Wednesday Through Sunday]...

Moist flow will continue to channel across the region through the
end of the week, with the flow becoming more westerly by Friday
as troughing remains to the north of the forecast area. PWAT
values will continue to be high during this period will reach
upwards of 2.35 inches which along with periodic upper level
shortwave energy passing through can lead to numerous thunderstorm
developments and significant amounts of rainfall. Temperatures
during this period will be close to the climatological average for
this time of year.

.MARINE...

Atlantic high pressure extending its axis westward across the
northeast Florida waters this morning will gradually sink
southward as a cold front moving southward through the Tennessee
Valley today stalls to the northwest of our waters early in the
week. Scattered showers and thunderstorms will move slowly across
our local waters late this afternoon through the evening hours.
Coverage and intensity of showers and thunderstorms will then
increase through the early and middle portions of this week.
Southwesterly winds will prevail for much of the week, with seas
of 2-4 feet continuing throughout our local waters.

Rip Currents: A persistent east-southeasterly ocean swell will
combine with breezy onshore winds this afternoon to create a low-
end moderate risk at all area beaches, especially during the
outgoing tide late in the afternoon. A low-end moderate risk will
likely continue at the northeast FL beaches on Monday.

.HYDROLOGY...

Rivers continue to mostly recede across our region, with mostly
minor flooding ongoing along the lower Santa Fe and the lower
Satilla Rivers. Moderate flooding along the Santa Fe River near
the Fort White gauge will recede back to minor flood levels later
today. River levels along the St. Marys near Macclenny are about
to fall below flood stage, with minor flooding continuing during
the next few days for downstream locations. The lower Satilla
River will likely fall below flood stage towards midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  89  72  87  71 /  40  90  40  80  20
SSI  76  90  76  89  76 /  30  80  50  70  30
JAX  74  91  74  90  73 /  40  80  40  70  20
SGJ  75  89  74  89  75 /  30  70  40  60  20
GNV  73  89  72  89  72 /  30  90  20  70  10
OCF  73  89  73  90  73 /  30  90  20  70  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 18, 2:04 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
304 PM EDT Sun Jul 18 2021

FLZ023-024-124-225-425-GAZ165-166-264-350-364-181945-
Baker FL-Western Duval FL-Inland Nassau FL-Trout River FL-
Coastal Nassau FL-Northeastern Charlton GA-Inland Camden GA-
Western Charlton GA-Coastal Camden GA-Southern Ware GA-
304 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...NORTHEASTERN BAKER...
NORTHWESTERN DUVAL...CAMDEN...SOUTHEASTERN WARE AND CHARLTON COUNTIES
UNTIL 345 PM EDT...

* At 304 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 11 miles
  southwest of Folkston to near Callahan. Movement was northeast at
  20 mph.

* Small hail, wind gusts up to 40 to 50 mph, and minor flooding due
  to heavy rainfall is possible with these storms.

* Locations impacted include...
  St. Marys, Kingsland, Hilliard, Folkston, Woodbine, Callahan,
  Jacksonville International Arpt, Kings Bay Base, Homeland and Kings
  Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3058 8163 3058 8165 3055 8164 3048 8167
      3019 8204 3049 8216 3066 8231 3107 8202
      3105 8194 3108 8193 3094 8148
TIME...MOT...LOC 1904Z 208DEG 19KT 3070 8212 3056 8178

HESS
Special weather statement, Jul 18, 2:22 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
322 PM EDT Sun Jul 18 2021

FLZ125-225-325-425-181945-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Duval FL-
322 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL COUNTY UNTIL 345 PM
EDT...

* At 322 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Arlington. This storm was
  nearly stationary.

* Wind gusts up to 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Jacksonville, Arlington, Oceanway, Craig Field, San Marco,
  Riverside and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3035 8147 3023 8161 3035 8177 3051 8162
TIME...MOT...LOC 1922Z 142DEG 4KT 3036 8161

HESS
Special weather statement, Jul 18, 2:24 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
324 PM EDT Sun Jul 18 2021

FLZ023-031-232-425-182000-
Baker FL-Western Clay FL-Western Duval FL-Bradford FL-
324 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD...
SOUTHEASTERN BAKER...NORTHWESTERN CLAY AND SOUTHWESTERN DUVAL
COUNTIES UNTIL 400 PM EDT...

* At 324 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Maxville, or 11 miles north of
  Middleburg, moving south at 5 mph.

* Wind gusts up to 50 mph and minor flooding due to heavy rainfall is
  possible with this storm.

* Locations impacted include...
  Middleburg, Cecil Field, Maxville, Oakleaf Plantation, Lakeside and
  Lawtey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3023 8211 3030 8191 3011 8177 3001 8207
TIME...MOT...LOC 1924Z 339DEG 6KT 3020 8197

HESS
Special weather statement, Jul 18, 2:36 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
336 PM EDT Sun Jul 18 2021

FLZ024-GAZ152-153-165-264-364-182015-
Inland Nassau FL-Northeastern Charlton GA-Inland Glynn GA-
Inland Camden GA-Western Charlton GA-Brantley GA-
336 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...WESTERN
CAMDEN...WEST CENTRAL GLYNN...SOUTHEASTERN BRANTLEY AND NORTHEASTERN
CHARLTON COUNTIES UNTIL 415 PM EDT...

* At 336 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Homeland, or 7 miles northeast
  of Folkston, moving north at 15 mph.

* Nickel size hail, excessive cloud-to-ground lightning, wind gusts
  of 45 to 55 mph, and minor flooding due to heavy rainfall is
  possible with this storm.

* Locations impacted include...
  Hilliard, Folkston, Woodbine, Homeland, Kings Ferry, Waverly,
  Atkinson, Tarboro and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3062 8185 3074 8210 3125 8193 3114 8162
TIME...MOT...LOC 1936Z 194DEG 12KT 3092 8193

HESS
Special weather statement, Jul 18, 2:47 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
347 PM EDT Sun Jul 18 2021

FLZ125-225-325-425-182030-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Duval FL-
347 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL COUNTY UNTIL 430 PM
EDT...

* At 346 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Arlington. This storm was
  nearly stationary.

* Small hail, wind gusts up to 40 to 50 mph, and minor flooding due
  to heavy rainfall is possible with this storm.

* Locations impacted include...
  Jacksonville, Jacksonville International Arpt, Arlington, Cisco
  Gardens, Oceanway, Craig Field, San Marco, Riverside and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3024 8165 3039 8183 3056 8167 3055 8166
      3057 8166 3058 8165 3033 8147
TIME...MOT...LOC 1946Z 147DEG 4KT 3035 8161

HESS
Special weather statement, Jul 18, 2:58 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
358 PM EDT Sun Jul 18 2021

GAZ132-134-149-151-250-182030-
Pierce GA-Bacon GA-Atkinson GA-Coffee GA-Northern Ware GA-
358 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...WESTERN
PIERCE...EAST CENTRAL ATKINSON...NORTHWESTERN WARE AND SOUTHERN BACON
COUNTIES UNTIL 430 PM EDT...

* At 358 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Pebble Hill, or near Waycross,
  moving north at 15 mph.

* Wind gusts up to 40 to 50 mph possible with this storm.

* Locations impacted include...
  Waycross, Boggy Bay, Jamestown, Pebble Hill, Dixie Union and
  Bickley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3116 8231 3117 8260 3147 8268 3148 8226
TIME...MOT...LOC 1958Z 171DEG 13KT 3123 8246

HESS

The radar

The Jacksonville radar (KJAX), 18 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Duval

When
July 18, 3:04 PM EST
Where
Duval County, 0.91 mi NE of Eggleston Hgts
Measured
0.88 in hail
Reported by
Public
Coordinates
30.360, -81.590

Nickel to dime size hail was reported along Holly Berry Lane in Arlington.

Thunderstorm Wind, Duval

When
July 18, 3:15 PM EST
Where
Duval County, 0.69 mi N of Eggleston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.360, -81.600

JEA Utilities responded to severe storm wind damage to infrastructure between Tarpon Drive and Peeler Road. The time of damage was based on radar data.

Heavy Rain, Duval

When
July 18, 3:20 PM EST
Where
Duval County, 1.38 mi ESE of Chaseville
Reported by
Mesonet
Coordinates
30.370, -81.600

A public weather station along Jimtorn Road in Arlington measured 2.17 inches of rainfall within 30 minutes.

Heavy Rain, Duval

When
July 18, 4:12 PM EST
Where
Duval County, 0.69 mi N of Arlington
Reported by
Public
Coordinates
30.340, -81.600

Storm total rainfall of 2.64 inches was measured off of Cesery Blvd, just north of Terry Parker Drive South in Arlington. Most of the rainfall occurred between 4-5 pm EDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965497, 965499, 965498, 965500.